Hypothyroid and levothyroxine just about doing me in

I was recently diagnosed with hypothyroidism and prescribed Levothyroxine. I had no idea I had anything wrong with me, I did have night sweats, and thinning of hair, but never thought much of it as I still felt good.

After diagnosis I started on 75mg of Levothyroxine. The night sweats stopped, but gradually I started not feeling right. Occasional nausea, and feeling weird.

After about 2 months on Levothyroxine I experienced my first migraine that has been coming and going for about 4 weeks now. The migraine quickly turned into a weird dream-like sensation. Like nothing was real, my head is foggy, and I hear a constant machine running. My hearing is muffled, and everyone sounds like they are talking through a fan, like when you were a kid and would make yourself sound like a robot. I have a weird sensation at the base of my skull and down my spinal cord. I also have tremors and have no appetite, but have made myself eat 3 meals daily. I feel crazy trying to explain this to everyone: family, Drs, ER dept.

I am unable to do anything that requires me to be in the upright position for more than 10 minutes. As this is when the migraine will reoccur. I haven't worked the past week nor been able to be apart of my regular life, family, kids, husband.

I stopped taking Levothyroxine 4 days ago. Thinking this is the only new thing I've added. My labs are all normal as if yesterday, CT scan of head and sinuses are normal.

I looked up essential oils for hypothyroid and used them the past two nights as well as tea tree oil on cotton balls in my ears. Today I feel slightly better as the machine noise and plugged feeling has almost completely disappeared. I am still feeling weak and migraine came on earlier, tremors and weird sensation at base of skull is still present, now feeling it down the neck to back.

Levothyroxine is the only thing I can think of that could be doing this to me.

I've been waiting patiently for a referral to an endocryonologist , neurologist and an ENT

Anyone else have these symptoms on Levo? and what I should be asking dr to test to help me out? I'm hoping to get it out of my system and feel good again, like before ever knowing I was hypo.

Last edited by

12 Replies

oldestnewest
  • Allienutter, Sorry to hear what a horrible experience you've had. I've not had anything like that. However, not long after starting on Levo, I did have a strange sensation. It felt as though the chair I was sitting on had suddenly been jerked back, I had the sensation of speed & I let out a gasp, thinking that I was actually falling backwards, it happened only twice I think, but very weird. I presume it was something to do with the Levo? Maybe getting used to it; as like you, I had no other explanation. If I remember correctly, I also had some episodes where my body felt a bit gittery. Hopefully, some of the knowledgeable members here might be able to shed some light on what might have caused your experience.

  • Have you had your adrenal glands checked out? My daughter became extremely unwell within 5wks on levothyroxine and had an emergency admission to hospital, dizzy/fuzzy on standing or exertion, headaches, racing heart, aching muscles and joints and then continual vomiting over 4 days. She was discovered to have Addison's disease. Her thyroid has been normal since she was started on meds for Addison's.

  • Allienutter welcome to the forum. Can you please post your blood test results on diagnosis and the recent ones (and the ranges) so that members can advise. Thank you.

  • There are 5 pages of blood results. I'm not sure which information is pertinent, please advise, and I will add. Thank you.

  • Is there a place I can upload the document?

  • I photographed mine and posted them as an attachment. Can you try that for some of it then type in the rest?

    Sorry if it takes a while, but it is helpful so that members can help you more appropriately.

  • You can only attach an image to the first post in a thread - not any subsequent response.

    The alternative is to upload it to anywhere convenient to you (Dropbox or any other hosting facility) and post a link.

  • It could be the fillers etc that are added to levo that you are reacting to.It may be you need to try a different brand.Some posters on here have had this problem. Others need a mix of Levo and T3 ,some T3 only and some swear by NDT. It is trial and error for a few . 75mcg is a small dose and sometimes the thyroid stops putting out any T4 when the body recognises the extra you are getting and this will make you worse.You need to have your blood tests TSH,FT4 ,FT3, ferritin,folate D3 andB12 .All vitiminsand minerals need to be optimal for levo to work well.

  • Yes, I had a constant migraine on levo and I simply refused to take it as my quality of life was zero. My endo stretches her head and thinks I'm weird. So I'm not taking anything at present as directed by my endo. And my daily migraine has gone funnily enough!!!

  • How long did you take Levo for? and how long before the migraines stopped after you stopped taking it?

  • Nothing like that happened to me whne I took levo -however the other posts here have raised important points. It would be interesting to know your blood test results with ranges (usually in brackets); it could well be a reaction to levo;the fillers in levo; could be a conversion problem or your adrenal gland. I would also add getting your B12 checked out too -this is frequentky low or insufficient in hypothyroid people and causes the most weird symptoms too.

    So this meeds unpicking carefully. You need a range of blood tests either doing or posting on here. I think its sensible to see if not taking the levo improves the symptoms but I'm not a doc so cant advise you medically.

    I would start a file and keep copies of all blood test results, symptoms and signs, medication taken and doses. Hopefully this will show a pattern.

    It could be due to the levo or it could be that in taking thyroid meds it has thrown up other issues that have been masked by the low functioning thyroid wh

  • that may have been too much too fast...not building up early therefore shocking your body....that weird scull sensation can be from too much thyroid meds at once....it happened to me years ago...i also had bad headaches , dry eyes, ache behind one eye, even one eye was slightly more dilated than the other and i had scull sensations that were scary.....i went to a eye dr, the dr that prescribed the meds, and finally to a ear nose and throat specialist that took one look at me and said...OVER MEDICATED....just from my symptoms bec i looked fine, i also felt hot hot from time to time....